Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Lupus

Regarding the disease lupus

06/25/2003

Question:

i was reading up on the symptoms and causes of the disease lupus,for a good friend,and was startled when reading the symptoms,realizing that they had several of them.they also,very recently went to have blood work done,due to irregular symptoms of an unknown cause.the disscussion of lupus was brought up due to my friends family history of the disease on her mothers paternal side.she was later told by the doctor that he looked for symptoms of lupus and any other irregular findings in her bloodwork,and nothing was found.now,when futher reading up on the subject,we also came across the symptoms of drug-enduced lupus,and when reading about the drugs that can cause this,we were wondering if ortho tri-cyclen or depo-provera could be a cause of this disease.also,she was taking the ortho pills from the ages of twelve to thirty,and is just now realizing that the symptoms started shortly after she stopted taking them(in case that has any relavence).anyway,i would greatly appreciate any response to this question.

Answer:

It is unclear if the use of estrogens cause lupus. With regard to drug-induced lupus the symptoms develop while on the medication but resolve with discontinuation; also the test for lupus should be positive. Hence it would be very unusual to have either type of lupus and have negative blood work.

For more information:

Go to the Lupus health topic, where you can:

Response by:

Anne-Barbara Mongey, MD
Formerly, Director, Arthritis Clinic, Univerity Hospital
College of Medicine
University of Cincinnati